1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Hypos on metformin

Discussion in 'Type 2 Diabetes' started by richdb1979, Sep 25, 2014.

  1. richdb1979

    richdb1979 Type 2 · Member

    Messages:
    12
    Likes Received:
    4
    Trophy Points:
    23
    Hi I was diagnosed nearly a year ago with T2 and have always been told I will never have a hypo while I'm on metformin.

    But a few times my BS levels have dropped down to around 3.5 during the day and I feel shaky and dizzy and really weak. And after I get my BS levels back I end up feeling tired.

    Sometimes my BS levels could drop from around 9.0 down to around 3.5.

    Had mention this to my diabetic nurse and she keeps saying that it's not possible.

    Not sure want to do really gets worrying now that it happens more often.

    Has this happened to anyone else or has anyone got any advise for me.

    Thanks in advance

    Rich
     
  2. AndBreathe

    AndBreathe I reversed my Type 2 · Expert
    Retired Moderator

    Messages:
    9,679
    Likes Received:
    15,739
    Trophy Points:
    178
  3. CollieBoy

    CollieBoy Type 2 · Well-Known Member

    Messages:
    2,974
    Likes Received:
    5,573
    Trophy Points:
    178
    Yes, your BG may drop to ~3.5, Anyone's can, as long as your body "dumps" you back up, you should be OK as your body gets used to operating again at these lower levels the giddy fits should lessen in severity.
     
    • Like Like x 2
  4. AndyH71

    AndyH71 Type 2 · Member

    Messages:
    12
    Likes Received:
    14
    Trophy Points:
    43
    this happened
     
    #4 AndyH71, Sep 26, 2014 at 12:03 AM
    Last edited by a moderator: Sep 26, 2014
  5. jack412

    jack412 Type 2 · Expert

    Messages:
    5,619
    Likes Received:
    6,788
    Trophy Points:
    178
    If 9 to 3.5 within 4hrs, sounds like a reactive hypo, I would get a referral to a consultant.
    google it and IMO, metformin can induce a hypo, but very rare and when not eating or very restricted.
     
  6. clibo

    clibo · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    21
    Hi all,
    My bloods are usually 7ish first thing before breakfast,then i take 1000mg sr metformin but around lunch time i feel weak,dizzy and sicky.bloods are now around 3.5.Spoke to my Dr.,he is quite concerned and wants me to see him asap,take my second tablet (1000mg) with dinner in the evening.Maybe i need to look at changing my med times
     
  7. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    12,543
    Likes Received:
    15,649
    Trophy Points:
    298
    If you are going hypo and your fasting bloods are at a normal level, I would stop taking the metformin, even though, long term it won't make that much difference.
    In the meantime have extra small meals during the day and keep monitoring. As few carbs as you can manage, low GI foods, but small snacks all day even if it means having 9 or 10 small meals a day.
    I am reactive hypoglycaemic, please don't treat hypos with high sugar recovery like glucose or lucozade, your bloods will go up and down.
    If you get into where you are not in control. Just stop eating or drinking altogether until your fasting bloods normalise.
    I know you will see your GP, but stress that the hypos you are having are causing you concerned and list all the symptoms.
    There is threads and articles about RH, learn about them. Also read about hypoglycaemia which different than RH.
    Ask away, I will follow this thread.
     
  8. jack412

    jack412 Type 2 · Expert

    Messages:
    5,619
    Likes Received:
    6,788
    Trophy Points:
    178
    As @nosher8355 said, larger snack between smaller meals would be what I'd do till I saw the Dr, try not to get the BG high to where you will react by dumping insulin,
    LCHF diet would help too
     
    • Like Like x 2
  9. mchphoto

    mchphoto · Active Member

    Messages:
    29
    Likes Received:
    3
    Trophy Points:
    23
    I got these sudden drops from good levels at waking (6.7) and wondered why i felt odd with hypo symptoms, I had eaten before I went out at 7.30, then again at 10 ish, at 11am I checked my sugars it was 4.0. I had to leave the training session to sort myself out. In the end after a chat with my doctor who said stop the metformin to let my sugars rise, it sort of helped. However I had to leave the job which was an call center work with a lot of stress and the next week when I was not at work, my sugar level returned to their normal levels. I had 4 days with these symptoms, however after lunch and towards supper I was always OK, I have put this down to the stress levels as I had never had this kind of stress before. But I am keeping an eye on my levels now that I am off the metformin and feel a bit better now that I do not have to take them and my levels do not seem to go much above 8 even after a meal which is great. (my lowest ever reading was 2.8)

    I keep hearing that Type 2's cannot get hypos, well we do, so Nurses and Doctors out there just ask us diabetics and check our testers for the readings, in fact of they watch some of the "emergency paramedics" programs (Emergency Bikers) they have shown a few type 2 patients having hypos.
     
  10. runner2009

    runner2009 Type 2 · Well-Known Member

    Messages:
    333
    Likes Received:
    517
    Trophy Points:
    133
    @mchphoto theoretically metformin can't cause hypos when used alone, as it does not produce insulin but makes the cells more sensitive to insulin. Type 2s can get hypos if they use insulin or an oral medicine that stimulates the creation of insulin. In my opinion your fasting numbers seem high unless you have the dawn phenomenon.

    But that being said, my GF who is not diabetic can get extremely low blood sugar where she feels hypo by eating a combination of caffeine and sugar and stress. I have another young friend who all through her life has been afflicted with low BG levels so much that she has to pull over when driving and take glucose tabs otherwise she has difficulty in functions. She is not diabetic either.

    Normally your body would dump gluconeogen / glucose into your body, perhaps they have an issue there or some sort of delayed response.

    Perhaps there is another explanation in your case instead of the metformin
     
  11. Lamont D

    Lamont D Reactive hypoglycemia · Master

    Messages:
    12,543
    Likes Received:
    15,649
    Trophy Points:
    298
    Maybe @runner2009 your friends are either carb or sugar intolerant and not diabetic. I am carb intolerant and I am not diabetic. I have RH.
    They should not be driving untreated with those conditions and you don't feed a fire you want to put out with more excellerant,
    You are right about metformin. However, he needs to keep his bloods constantly normal if they are fluctuating. It is this that is giving him the classical hypo symptoms.
    He needs control over his diet and to eat regular low carb meals so he doesn't crash after a spike!
    If his post prandial tests show he is a late onset and drop in BSLs, the pancreas is producing or flushing too much insulin. The insulin is lowering blood levels too far as a reaction to over carbing.
    If he eats lo carb meals regular(2-3 hours) then he will prevent the late onset flushing. The only other way is fasting which the body naturally normalises BSLs because RH is a non diabetic condition.
    Another reason could be diabetic hypoglycaemia!
     
    • Like Like x 2
  12. runner2009

    runner2009 Type 2 · Well-Known Member

    Messages:
    333
    Likes Received:
    517
    Trophy Points:
    133
    @nosher8356 yes they both are not diabetic and I agree they should not be driving.

    For myself every couple of months I give my self a homemade glucose tolerance test.

    I start at 5am take 75g glucose tabs and dilute in water and test every 15minutes until 9am.

    Over the year my profile has changed and looks like I've gained back my secondary insulin function. I need help with post grandial or the initial release but this has improved too.

    I've adjusted my insulin based on these test.

    I agree the low carb diet is the best route to go.
     
    • Like Like x 2
  13. andcol

    andcol I reversed my Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    3,176
    Likes Received:
    4,093
    Trophy Points:
    198
    @runner2009 you will never get the first phase insulin response back whilst on a low carb diet so I wouldn't stress over that. Excellent job on the second phase.

    edit: should never say never - just unlikely and probably unnecessary
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook